Thunderstorm Wind, Amherst
- When
- June 28, 4:00 PM EST
- Where
- Amherst County, 4 mi W of Pedlar Mills
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- PARK/FOREST SERVICE
- Coordinates
- 37.567, -79.317
A severe thunderstorm produced penny sized hail 2 miles east of Blacksburg. Thunderstorm winds downed numerous trees along the Blue Ridge Parkway near the Virginia 130 Intersection.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorm winds downed several trees 1 mile southeast of Goode in Bedford county.A severe thunderstorm produced penny sized hail 2 miles east of Blacksburg. Thunderstorm winds downed numerous trees along the Blue Ridge Parkway near the Virginia 130 Intersection. A stop sign was alsouprooted from the ground.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 28, 2:17 PM EST, 1 hour 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 317 PM EDT WED JUN 28 2006 .SHORT TERM /TONIGHT THROUGH SUNDAY/... MAIN CONCERN AGAIN WITH AMOUNT OF CONVECTION THIS EVENING AS S/W AHEAD OF 5H TROF MOVES ACROSS THE MOUNTAINS EARLY TONIGHT AND OFFSHORE BY MORNING. SEEING MAINLY ISOLATED SHRA DEVELOPING IN DECENT INSTABILITY OVER THE REGION BUT APPEARS MAJORITY LIMITED BY CAP IN PLACE AND SLIGHTLY LOWER DEWPOINTS ATTM. AS VORT AXIS PIVOTS ACROSS EXPECT MAY SEE A FEW MORE BANDS OF SHRA/TSRA BUT EXPECT BEST COVERAGE NORTH CLOSER TO COLD POOL. THUS PLANNING ON CHANCE POPS WITH HIEST POSSIBLY ENDING UP OUT EAST LATER WHERE BETTER MOISTURE/INSTABILITY RESIDES. SOME FOG AROUND AGAIN ESPCLY VALLEYS/LOW SPOTS TONIGHT BUT PROBABLY NOT ENOUGH FOR ADVISORY GIVEN SOME SURFACE DRYING TODAY. LITTLE CHANGE TO LOW TEMPS EXCEPT TO SLIP A BIT BELOW MOS AS READINGS CHASE DEWPOINTS UNDER CLEAR/PC SKIES LATER. UPPER TROF AXIS WILL FINALLY SHIFT EAST AT THE BEGINNING OF THE PERIOD...APPROACHING THE LOCAL AREA BY EARLY AFTN. EXPECT BEST CHANCE OF ANY SCT THUNDER WOULD BE ACRS THE NRN MOUNTAINS INTO THE GREENBRIER VALLEY CLOSEST TO BETTER DYNAMICS AND COOL POOL ALOFT AS WELL AS BEING AIDED BY SOME DIFFERENTIAL HEATING OFF THE RIDGES. SFC RIDGE THEN BUILDS INTO THE REGION COME FRIDAY WITH SLIGHTLY COOLER TEMPS UNDER UPR COOL POOL AND LIKELY BETTER STRATOCU DEVELOPMENT. FLOW THEN FLATTENS INTO THE WEEKEND WITH SFC RIDGE TAKING UP RESIDENCE OVR THE WESTERN ATLANTIC AND RETURN FLOW BRINGING BACK BETTER CHANCES FOR DIURNAL CONVECTION SAT INTO SUN. && .LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/... PATTERN LOOKS TO BE ONE OF RIDGING OVR THE WESTERN CONUS WITH EASTERN TROUGH TRYING TO BECOME REESTABLISHED BUT FIGHTING RIDGING OVR THE SOUTHEAST. THIS SHOULD LEAVE THE LOCAL AREA ON THE SOUTHERN EDGE OF THE WESTERLIES...WITH SLOW MOVING FRONTAL BOUNDARY DIPPING SOUTH THRU THE PERIOD. AS SUCH...WOULD ANTICIPATE OCCASIONAL CHANCES FOR CONVECTION THRU MUCH OF THE PERIOD...ALTHOUGH EXACT TIMING AND PERCENTAGES HIGHLY DEPENDENT ON EVENTUAL LOCATION OF FRONT. BEST GUESS IS THAT FRONT WILL END UP LAID OUT ACRS THE AREA TOWARD MIDWEEK AND THUS HAVE HIGHER POPS FOR THIS PERIOD IN LINE WITH LATEST HPC THINKING. && .AVIATION... CUMULUS FIELD WILL CONTINUE ACROSS THE AREA THIS AFTERNOON BUT REMAIN MAINLY OF THE 4-6K VFR VARIETY. THIS SHOULD ALSO LEAD TO SCATTERED SHRA/TSRA ESPCLY BLF/LWB WHILE ONLY ISOLATED -TSRA POSSIBLE ELSEWHERE. THUS PLAN TO LEAVE OUT INCLUSION IN THE TAFS WITH MAINLY A CB MENTION GIVEN WIDELY SCATTERED NATURE TO THE COVERAGE. OTHERWISE CUMULUS SHOULD FADE TO MORE FOG AND LOW CLOUDS LATE TONIGHT ESPCLY NORMAL FOGGY SPOTS SUCH AS LWB/LYH AND DAN WHERE A PERIOD OF LIFR/IFR LIKELY. ANY FOG FADES INTO A SCATTERED CU FIELD AGAIN THURSDAY MORNING WITH VFR CONDITIONS IN LIGHT WESTERLY FLOW INTO THU AFTERNOON. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SHORT TERM...JH/LAWRENCE LONG TERM...LAWRENCE AVIATION...JH
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 1030 AM EDT WED JUN 28 2006 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-290945- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 1030 AM EDT WED JUN 28 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS THIS AFTERNOON BEFORE SPILLING INTO THE PIEDMONT BY THIS EVENING. SOME OF THESE STORMS COULD CONTAIN LARGE HAIL AND DAMAGING WINDS INTO EARLY THIS EVENING. ALSO IF THESE STORMS ORGANIZE...VERY HEAVY RAIN COULD AGAIN LEAD TO MORE FLOOD OR FLASH FLOODING ESPECIALLY GIVEN ALREADY SATURATED SOILS ACROSS THE REGION. IN ADDITION RIVER FLOODING WILL CONTINUE ALONG THE JAMES RIVER WHERE MINOR TO MODERATE FLOODING IS FORECAST DOWNSTREAM FROM LICK RUN. MINOR FLOODING WILL ALSO OCCUR ALONG THE DAN RIVER AROUND SOUTH BOSTON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 424 PM EDT WED JUN 28 2006 VAZ034-282130- BEDFORD VA- 424 PM EDT WED JUN 28 2006 ...STRONG THUNDERSTORMS OVER BEDFORD COUNTY... AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES EAST OF STEWARTSVILLE...OR ABOUT 4 MILES NORTHEAST OF CHAMBLISSBURG...MOVING NORTHEAST AT 15 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...THAXTON AT 435 PM EDT...BEDFORD CITY AT 450 PM EDT...GOODE AT 520 PM EDT... THROUGH 430 PM EDT...HEAVY RAIN...STRONG WINDS AND SMALL HAIL WILL LIKELY AFFECT AREAS 7 MILES EAST OF STEWARTSVILLE...OR ABOUT 4 MILES NORTHEAST OF CHAMBLISSBURG. THE STORM WILL AFFECT...THAXTON AT 435 PM EDT...BEDFORD CITY AT 450 PM EDT...GOODE AT 520 PM EDT... WIND GUSTS TO 40 MPH AND SMALL HAIL ARE LIKELY WITH THIS STORM. JDS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 446 PM EDT WED JUN 28 2006 VAZ034-282200- BEDFORD- INCLUDING THE CITY OF...BEDFORD 446 PM EDT WED JUN 28 2006 ...STRONG THUNDERSTORMS OVER BEDFORD COUNTY... AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF THUNDERSTORMS OVER PORTIONS OF BEDFORD COUNTY. THE AREA OF STORMS WAS MOVING NORTHEAST AT 20 MPH. SOME THUNDERSTORM CELLS ARE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AS WELL AS SMALL HAIL AND VERY HEAVY RAIN. THROUGH 530 PM EDT...THESE STORMS WILL AFFECT MOST PORTIONS OF CENTRAL AND NORTHERN BEDFORD COUNTY INCLUDING THE CITY OF BEDFORD.
The Roanoke radar (KFCX), 104 km away, was scanning. The volume nearest the first event began at 21:00 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516277, 5516275, 5516276.